Studying links via closed braids IV: composite links and split links
- 360 Downloads
The main result concerns changing an arbitrary closed braid representative of a split or composite link to one which is obviously recognizable as being split or composite. Exchange moves are introduced; they change the conjugacy class of a closed braid without changing its link type or its braid index. A closed braid representative of a composite (respectively split) link is composite (split) if there is a 2-sphere which realizes the connected sum decomposition (splitting) and meets the braid axis in 2 points. It is proved that exchange moves are the only obstruction to representing composite or split links by composite or split closed braids. A special version of these theorems holds for 3 and 4 braids, answering a question of H. Morton. As an immediate Corollary, it follows that braid index is additive (resp. additive minus 1) under disjoint union (resp. connected sum).
Unable to display preview. Download preview PDF.
- [Be]Bennequin, D.: Entrelacements et equations de Pfaff. Asterisque107–108, 87–161 (1983)Google Scholar
- [Bi]Birman, J.S.: Braids, links and mapping class groups. Ann. Math. Stud.82 (1974)Google Scholar
- [B-M, I]Birman, J.S., Menasco, W.W.: Studying links via closed braids I: A finiteness theorem. PreprintGoogle Scholar
- [B-M, II]Birman, J.S., Menasco, W.W.: Studying links via closed braids II: On a theorem of Bennequin, Topology and its Applications (to appear)Google Scholar
- [B-M, III]Birman, J.S., Menasco, W.W.: Studying links via closed braids III: Classifying links which are closed 3-braids. PreprintGoogle Scholar
- [B-M, V]Birman, J.S., Menasco, W.W.: Studying links via closed braids V: The unlink. Trans. AMS.Google Scholar
- [G]Garside, F.: The braid groups and other groups. Q. J. Math. Oxford20 (No. 78), 235–254Google Scholar
- [Ma]Markov, A.A.: Uber die freie aquivalenz der geschlossenen Zopfe. Rec. Soc. Math. Moscou43, 73–78 (1936)Google Scholar
- [Mo, 1]Morton, H.R.: Closed braids which are not prime knots. Math. Proc. Camb. Philos. Soc.86, 421–426 (1979)Google Scholar
- [Mo, 2]Morton, H.R.: Threading knot diagrams. Math. Proc. Camb. Philos. Soc.99, 247–260 (1986)Google Scholar
- [Mo, 3]Morton, H.R.: Infinitely many fibered knots with the same Alexander polynomial. Topology17, 101–104 (1978)Google Scholar
- [Mu]Murasugi, K.: On closed 3-braids. Mem. AMS151 (1976)Google Scholar